High Wind, Northern Campbell
- When
- March 3, 6:00 PM MST to 7:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong wind gusts developed for a brief time across northern Campbell County after a cold front passed through the area. Wind gusts over 65 mph were reported near the Montana border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts developed for a brief time across northern Campbell County after a cold front passed through the area. Wind gusts over 65 mph were reported near the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 3, 5:49 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MST SUN MAR 3 2013
.UPDATE...
ISSUED AT 546 PM MST SUN MAR 3 2013
STRONG SHORTWAVE OVER CENTRAL MT PINWHEELING AROUND UPPER LOW
ALONG THE MT/AB/SK BORDER. FORCING ALONG COLD FRONT FROM NORTHEAST
ND TO CENTRAL WY VERY STRONG WITH A CLUSTER OF TSRA/TSSN
CONTINUING TO PUSHING ACROSS SOUTHEAST MT INTO NORTHEAST
WY/NORTHWEST SD. FORECAST UPDATE TO ACCOUNT.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 216 PM MST SUN MAR 3 2013
DEEP COMPACT UPPER LEVEL TROUGH CONTINUES TO SHIFT SE
ACROSS THE NW CONUS...SUPPORTING A WEAK LOCAL UPGLIDE/WAA RESPONSE
ACROSS NW SD...WITH A GENERAL LL WARM FRONT IN PLACE ACROSS
THE FAR EASTERN FA. ONGOING LL PRESSURE FALLS WILL CONTINUE ACROSS
THE NORTHERN PLAINS AS THIS SYSTEM PUSHES SE...WITH A SFC COLD
EVENTUALLY PUSHING INTO THE REGION OVERNIGHT...AND A SECONDARY
FRONT EXPECTED MONDAY AFTERNOON. FORECAST MODELS HAVE FINALLY COME
TO CLOSE AGREEMENT WITH THE TRACK AND OVERALL STRENGTH OF THE UPPER
UPPER LOW AND EXPECTED SFC WAVE. HOWEVER...SOME MINOR DIFFERENCES
CONTINUE PER THE THE DEGREE OF INDUCED LL FLOW...ON THE BACKSIDE OF
THE SECOND AND MORE INTENSE COLD FRONT MONDAY AFTERNOON...WITH STILL
SOME UNCERTAINTY PER THE STRENGTH OF LL WINDS.
PRIMARY SFC FRONT AND ASSOCIATED ENHANCED LL CONVERGENCE WILL
PUSH QUICKLY THROUGH THE AREA TONIGHT. H7 THETA-E PROGS HIGHLIGHT
THE WINDOW OF STRONGEST LL FORCING...WHICH LOOKS TO REMAIN OVER THE
NORTHERN HALF OF THE FA...AND PRIMARILY THROUGH THIS EVENING. THIS
FAST MOVING AREA OF STRONG CONCENTRATED LIFT WILL SUPPORT A
PROPAGATING LINE/AREA OF SNOW/RAIN SHOWERS THIS EVENING...ESP GIVEN
THE SIGNALS FOR ENHANCED MID/UPPER LEVEL Q-VECTOR CONVERGENCE IN AN
AREA OF STEEP LL LAPSE RATES. EXPECT A DOWNTREND IN PRECIP CHANCES
LATE TONIGHT INTO MONDAY MORNING...UNTIL THE MAIN UPPER LOW AND
ASSOCIATED COLD POOL ADVECTS OVER THE AREA LATE MONDAY MORNING AND
MONDAY AFTERNOON. THIS INCLUDES THE NORTHERN HILLS. SECONDARY COLD
FRONT WILL ARRIVE IN THE NW FA BY LATE MONDAY MORNING...NEARLY
STACKED UNDER THE H5 COLD POOL. DIURNAL HEATING COMBINED WITH THE
ADVECTING COLD POOL ALOFT AND RESIDUAL LL MOISTURE WILL BE MORE THAN
AMPLE TO SUPPORT CONVECTIVE SNOW SHOWERS OVER THE NORTHERN
ZONES...POSSIBLY EXTENDING INTO THE SOUTHERN ZONES. HAVE LEFT
HIGHEST POPS OVER THE NORTHERN ZONES WHERE THE BEST COLLOCATION OF
UPPER LEVEL ASCENT/STEEP LL LAPSE RATES WILL BE PRESENT. NOT
EXPECTING MUCH IN ACCUMS DUE TO A WARM BL/CONVECTIVE NATURE/AND
INCREASING SUN ANGLE. THE MAIN CONCERN WILL BE WINDS...ESP ACROSS
THE NW ZONES. NAM/GFS OUTPUT INDICATE 50 TO 60 KNOTS OF H925 GEO
FLOW...WITH STEEP LL LAPSE RATES/CAA/STRONG PRESSURE RISES OF 3-6 MB
PER 3 HOURS/AND A PERIOD OF LL FLOW-SFC PRESSURE ISALLOBARIC
ALIGNMENT. BUFR PROGS AND BL WIND MIXING SUGGEST A PERIOD OF 25 TO
35 KNOT SUSTAINED WINDS OVER NW SD WITH GUSTS OVER 50 KNOTS...ESP
INVOF KRAP GIVEN BH FLOW MODIFICATION. OTHERWISE...WIND ADV CRITERIA
A NEAR SURE BET OVER MOST OF THE REMAINDER OF THE FA...SAVE JUST
DOWNWIND THE SOUTHERN BH. ALTHOUGH SNOW SHOWERS ARE EXPECTED
POSSIBLY SUPPORTING SOME REDUCED VIS AND POCKETS OF BLOWING
SNOW...MAIN HAZARD WILL BE THE WIND. HAVE ISSUED WIND HEADLINES FOR
THIS.
TWEAKED TEMPS UP A BIT MORE MON...MAINLY THE EASTERN ZONES GIVEN A
PERIOD OF DEEP MIXING WITH WARMER THERMAL FIELDS.
OTHERWISE...RETAINED HIGHEST POPS ACROSS THE NORTH...WITH NEAR
DRY MENTION OVER THE FAR SOUTH.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 216 PM MST SUN MAR 3 2013
UPPER RIDGE QUICKLY BUILDS INTO THE AREA BEHIND DEPARTING LOW
BRINGING DRY CONDITIONS AND A WARMING TREND FOR MID-WEEK. COOLER
CONDITIONS ALONG WITH OCCASIONAL LOW PRECIP CHANCES WILL COME FOR
THE END OF THE WORK WEEK AS A LARGE UPPER TROF SETTLES OVER THE
WESTERN CONUS. LOW CUTS OFF OVER THE SWRN CONUS AND DRIFTS TOWARDS
THE PLAINS FOR THE WEEKEND. MODELS ARE INCONSISTENT ON WHERE THIS
LOW WILL END UP...SO WILL CONTINUE WITH POPS THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 546 PM MST SUN MAR 3 2013
A COLD FRONT WILL CROSS THE AREA THIS EVENING. IT WILL BRING A
2-4 HOUR PERIOD OF GUSTY NORTHWEST WINDS AROUND 40KTS. SCT-BKN
-SHRASN ARE EXPECTED BEHIND THE FRONT WITH AREAS MVFR CIGS/LOCAL
IFR VSBYS FOR SEVERAL HOURS. A BRIEF PERIOD OF VLIFR POSSIBLE WITH
NARROW BAND OF TSRASN ALONG COLD FRONT FOR FAR NORTHEAST
WY/NORTHWEST SD. CONDITIONS WILL IMPROVE SLIGHTLY LATE TONIGHT AND
EARLY SUNDAY...BUT THEN A SECONDARY COLD FRONT WILL BRING WIND
GUSTS FROM 30-50KTS ALONG WITH AREAS MVFR CIGS/VSBYS DUE TO SHSN.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM TO 8 PM MST MONDAY FOR SDZ014-027-030-
032-041>044-074.
WIND ADVISORY FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT FOR
SDZ046-047-049.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
SDZ001-002-012-013-025-026-031-072-073.
WY...NONE.
&&
UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...77
AVIATION...HELGESONHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MST SUN MAR 3 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 244 PM MST SUN MAR 3 2013 /344 PM CST SUN MAR 3 2013/ ...HIGH WIND WATCH NORTHWEST TO WEST CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... ...WIND ADVISORY WESTERN AND CENTRAL SOUTH DAKOTA MONDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY A PERIOD OF GUSTY NORTHWEST WINDS. THE COLD FRONT WILL BE FOLLOWED BY A PERIOD OF RAIN OR SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WILL REDEVELOP ON MONDAY. A WIND ADVISORY AND HIGH WIND WATCH ARE IN EFFECT. SNOW IS ALSO LIKELY MONDAY AFTERNOON AND MONDAY NIGHT OVER NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...WITH A CHANCE OF RAIN OR SNOW OVER SOUTH CENTRAL SOUTH DAKOTA. THERE IS THE POTENTIAL FOR AROUND AN INCH OF SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA...WITH 2 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN AND WESTERN UPSLOPE AREAS OF THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MST SUN MAR 3 2013
SDZ001-WYZ054-056-040130-
HARDING SD-NORTHERN CAMPBELL WY-WESTERN CROOK WY-
543 PM MST SUN MAR 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL...NORTHWESTERN
CROOK AND WESTERN HARDING COUNTIES UNTIL 630 PM MST...
AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
BROADUS TO 26 MILES WEST OF ECHETA...AND MOVING EAST AT 50 MPH.
WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH A
POTENTIAL BURST OF VERY HEAVY SNOW REDUCING VISIBILITIES TO NEAR
ZERO FOR A BRIEF PERIOD OF TIME.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN GILLETTE...
SPOTTED HORSE...
RECLUSE...
ECHETA...
LIGHTNING FLAT...
ROCKYPOINT...
WESTON...
WYODAK...
NEW HAVEN...
CAMP CROOK...
OSHOTO...
ROZET...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
151...
&&
LAT...LON 4500 10601 4500 10442 4541 10405 4556 10405
4555 10389 4420 10509 4420 10603
TIME...MOT...LOC 0042Z 270DEG 51KT 4550 10507 4449 10626
HELGESONThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434425.